Lightning, Douglas
- When
- May 19, 2:40 PM MST
- Where
- Douglas County, 8.5 mi N of Sedalia
- Property damage
- $200,000
- Reported by
- Broadcast Media
- Coordinates
- 39.553, -104.970
Lightning struck the roof of a residence in Highlands Ranch causing a fire. The home was not a total loss, but the fire caused extensive damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Lightning struck the roof of a residence in Highlands Ranch causing a fire. The home was not a total loss, but the fire caused extensive damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 19, 1:55 PM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 255 PM MDT TUE MAY 19 2009 .SHORT TERM...A GENERALLY LIGHT SOUTHWESTERLY FLOW ALOFT WILL BE OVER THE CWFA THROUGH WEDNESDAY...AS THE UPPER RIDGE SHIFTS INTO THE SERN U.S. ISOLD TSTMS DVLPG MAINLY OVER THE HIGHER TERRAIN SHUD SPREAD INTO THE NERN PLAINS THIS EVENING. THE STORMS WILL BE HIGH BASED SO GUSTY WINDS AND GENERALLY LIGHT RAINFALL THE MAIN THREAT. WL GO WITH MINS SLIGHTLY HIGHER THAN GUIDANCE TNGT BASED OFF THIS MORNINGS READINGS. SHUD AGAIN SEE SOME HIGH LEVEL CLOUDINESS LINGER OVER NERN CO LATE TNGT INTO WEDNESDAY MORNING. ONE MORE WARM AFTN PROGGED FOR WEDNESDAY BUT THE RECORD SHUD STAY IN TACT. SUBTROPICAL MOISTURE WILL GRADUALLY INCREASE FM THE SOUTHWEST WEDNESDAY AFTN. THE NAM12 INTERACTIVE SOUNDINGS FOR WEDNESDAY AFTN NOT AS UNSTABLE AS TODAY WITH CAPES AROUND 400 J/KG...WHILE GFS STILL ADVERTISING CAPES OVER 1000 J/KG. CAPES WILL PROBABLY LIE SOMEWHERE IN THE MIDDLE. WL STICK WITH ONGOING 10-20 PERCENT POPS OVER THE PLAINS FOR WEDNESDAY AFTN..BUT CONTINUE WITH CHC POPS IN THE HIGH COUNTRY. THERE IS A FRONTAL BOUNDARY APPROACHING FM THE NORTH...BUT IT IS NOT EXPECTED TO MOVE INTO THE CWFA UNTIL WEDNESDAY EVNG. .LONG TERM...BIG CHANGES ARE IN STORE AFTER TOMORROW. A SHARP COLD FRONT IS STILL EXPECTED TO ROLL THROUGH NORTHEAST COLORADO TOMORROW NIGHT...USHERING IN MUCH COOLER AIR FOR THURSDAY MORNING. AT THE SAME TIME...MOIST SOUTHERLY FLOW ALOFT WILL TRANSPORT MOISTURE OVER THE STATE FROM OUT OF MEXICO. MODEL SOUNDINGS SHOW A PRETTY STABLE AIRMASS OVER THE PLAINS ON THURSDAY...WITH SURFACE TEMPERATURES ONLY IN THE 50S. ABOVE ABOUT 10000 FEET MSL THE AIRMASS WILL BE SLIGHTLY UNSTABLE...ALLOWING DAYTIME HEATING OVER THE MOUNTAINS TO PRODUCE AFTERNOON SHOWER ACTIVITY. THE LOW LEVEL STABILITY ON THE PLAINS ALONG WITH VERY WEAK DYNAMIC LIFT ASSOCIATED WITH THE EVOLVING PATTERN ALOFT MAKES IT HARD TO GET EXCITED ABOUT SHOWERS ON THE PLAINS. HOWEVER...THE ELEVATED INSTABILITY MAKES IT NECESSARY TO MENTION ISOLATED THUNDERSTORMS WITH THE CHANCE OF SHOWERS. FROM FRIDAY THROUGH THE WEEKEND...A VERY BROAD UPPER LOW WILL LINGER OVER THE SOUTHWESTERN U.S. MAINTAINING MOIST SOUTHERLY FLOW ALOFT IN A MAY-PSEUDO-MONSOONLIKE PATTERN. AS THE MOISTURE OVERRUNS THE STATE THE MODELS INDICATE A PROLONGED PERIOD OF PRECIPITATION THAT LASTS THROUGH THE HOLIDAY WEEKEND. MODEL SOUNDINGS FOR FRIDAY SHOW A MORE UNSTABLE AIRMASS OVER THE PLAINS. AFTER THE COLD FRONT MOVES THROUGH WEDNESDAY NIGHT...FRIDAY IS GOING TO BE THE SECOND DAY AFTER THE FRONT...WHICH IS MORE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS. WINDS WILL BE WEAK AT ALL LEVELS...MAKING IT DIFFICULT FOR ORGANIZED CONVECTION TO DEVELOP. BUT DECENT CAPE VALUES MAKE THUNDERSTORMS POSSIBLE ACROSS THE FORECAST AREA. THE CHANCES FOR SHOWERS WILL CONTINUE THROUGH THE WEEKEND AS TEMPERATURES GRADUALLY RETURN TO SEASONAL NORMALS. THE GFS AND ECMWF QPF FIELDS SHOW SOME PRETTY HEAVY AMOUNTS OF RAINFALL BY EARLY NEXT WEEK. WE WILL WAIT TO SEE HOW MUCH OF THAT RAIN REALLY FALLS. ALTHOUGH HOLIDAY WEEKEND ACTIVITIE MAY BE DAMPENED BY SHOWERS...THE SEASONAL TEMPERATURES AND MEASURABLE RAIN WILL HELP KEEP FIRE CONDITIONS UNDER CONTROL. && .AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH WEDNESDAY. SFC WINDS WL RMN WLY UNTIL 01-02Z...THEN TRANSTIONS TO SWLY. ISOLD HIGH BASED TSTMS POSSIBLE UNTIL 02Z WITH GUSTY WINDS THE MAIN THREAT. SFC WINDS WL AGAIN BECOME WLY ON WEDNESDAY...AHEAD OF A COLD FRONT APPROACHING FM THE N. ENOUGH MSTR COUPLED WITH AFTN HEATING FOR A FEW TSTMS AFTER 20Z WEDNESDAY AFTN. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. COOPER/KDRBY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1059 AM MDT TUE MAY 19 2009 COZ030>051-201200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1059 AM MDT TUE MAY 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS FOR THE MOUNTAINS... FRONT RANGE FOOTHILLS AND INTERSTATE 25 CORRIDOR BY MID AFTERNOON. THE STORMS WILL THEN SPREAD INTO THE NORTHEAST PLAINS BY THIS EVENING. MOST OF THE STORMS WILL PRODUCE WIND GUSTS UP TO 40 MPH... DANGEROUS CLOUD TO GROUND LIGHTNING AND MAINLY LIGHT RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER DAY OF UNSEASONABLY WARM TEMPERATURES IS LIKELY ON WEDNESDAY WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS LATE IN THE DAY. THE PASSAGE OF A STRONG COLD FRONT WEDNESDAY NIGHT WILL BRING AN ABRUPT END TO THE SUMMER-LIKE WEATHER ON THURSDAY. COOL AND MOIST UPSLOPE CONDITIONS WILL BE ACCOMPANIED BY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ON THE PLAINS. MOUNTAIN AREAS WILL ALSO SEE AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY. TEMPERATURES WILL BEGIN MODERATING ON FRIDAY...BUT A MOIST AND UNSTABLE ATMOSPHERE WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST. UNSETTLED CONDITIONS WITH TEMPERATURES NEAR SEASONAL NORMALS ARE EXPECTED TO CONTINUE THROUGH THE MEMORIAL DAY WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOPER/DANKERS
The Denver radar (KFTG), 45 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165832.